Arkansas, 2012

Hail in Arkansas, May 21, 2012

May 21, 2012 · NWS LZK · 1 event in 1 county or zone

The arrival of a cold front caused thunderstorms to develop in southeast Arkansas on the afternoon of the 21st. Isolated severe weather occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The arrival of a cold front caused thunderstorms to develop in southeast Arkansas on the afternoon of the 21st. Isolated severe weather occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 21, 1:44 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 21, 1:44 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
244 PM CDT MON MAY 21 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CLEAR CONDITIONS...ASSOCIATED WITH A DRIER...MORE STABLE AIR
MASS...ARE NOTED WITH CURRENT SATELLITE IMAGERY...ACROSS THE
NORTHERN THIRD OF THE STATE. WIDELY SCATTERED...SINGLE CONVECTIVE CELLS
HAVE FORMED ACROSS SOUTHEAST SECTIONS OF THE FORECAST AREA. EXPECT
THESE CELLS DISSIPATE/CLEAR THE CWA BY 01Z.

OTHERWISE...DRY CONDITIONS ARE EXPECTED DURING THE REST OF THIS
PERIOD.  A SHORT WAVELENGTH...BUT PRONOUNCED MID LEVEL RIDGE WILL
DEVELOP ACROSS THE MID SOUTH...TO THE OHIO VALLEY...AND WILL
PROMOTE ABOVE NORMAL TEMPERATURES.

&&

.LONG TERM...FRIDAY THROUGH MONDAY
UPPER LEVEL AND SURFACE HIGH PRESSURE RIDGING WILL BE THE DOMINATE
WEATHER FEATURE IN THE EXTENDED FORECAST. THIS WILL BRING MOSTLY
DRY...HOT AND HUMID WEATHER. TEMPERATURES WILL BE AROUND 90 DEGREES
TO THE LOWER 90S OVERALL...WITH SOME LOCATIONS SEEING THE MID 90S
FRIDAY AND OVER THE WEEKEND. A VERY ISOLATED SHOWER OR THUNDERSTORM
MAY BE SEEN OVER AR DURING THE MAX DAY TIME HEATING PERIOD...BUT
OVERALL UNCERTAINTY IS VERY LOW AND WILL BE LEFT OUT OF THE
FORECAST. HEAT INDEX VALUES WILL HAVE TO BE MONITORED AS THEY ALSO
REACH THE 90S.

EARLY NEXT WEEK...MODELS ARE HINTING THAT THE WESTERN TO UPPER PART
OF THE RIDGE MAY WEAKEN A BIT AS THE OVERALL RIDGING MOVES TO THE
EAST AND A SYSTEM TRIES TO REACH PARTS OF THE EASTERN PLAINS.  THIS
WOULD BE IN THE 7 TO 8 DAY FORECAST PERIOD AND ALSO DUE TO THE
UNCERTAINTY OF CONVECTION IT WILL NOT BE INDICATED IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     50  79  53  84 /  10   0   0   0
CAMDEN AR         56  83  54  88 /  30   0   0   0
HARRISON AR       47  78  53  85 /  10   0   0  10
HOT SPRINGS AR    53  82  55  87 /  10   0   0   0
LITTLE ROCK   AR  55  81  57  86 /  10   0   0   0
MONTICELLO AR     57  82  57  88 /  20   0   0   0
MOUNT IDA AR      50  82  54  87 /  10   0   0   0
MOUNTAIN HOME AR  48  79  52  85 /  10   0   0  10
NEWPORT AR        52  79  55  85 /  10   0   0   0
PINE BLUFF AR     57  80  57  87 /  20   0   0   0
RUSSELLVILLE AR   50  81  54  86 /  10   0   0   0
SEARCY AR         52  79  53  84 /  10   0   0   0
STUTTGART AR      56  80  59  85 /  20   0   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...55 / LONG TERM...59
Hazardous weather outlook, May 21, 8:00 AM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE LITTLE ROCK AR
900 AM CDT MON MAY 21 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
900 AM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE STATE TODAY AND
TONIGHT. THIS FRONT WILL DEVELOP SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS MAINLY OVER CENTRAL AND SOUTHERN ARKANSAS. AN ISOLATED
STRONG TO SEVERE STORM MAY DEVELOP...WITH HAIL...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL THE MAIN THREATS. THE SEVERE POTENTIAL IS LOW
TODAY AND MAINLY OVER SOUTHERN ARKANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH PRESSURE WILL FOLLOW THE COLD FRONT...AND THIS WILL BRING A
PROLONGED PERIOD OF HOT AND DRY CONDITIONS...WITH HIGHS IN THE LOWER
TO MID 90S BY MID WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58/59

In the hours before

Special weather statement, May 21, 1:41 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
241 PM CDT MON MAY 21 2012

ARZ056-057-064-065-212025-
ARKANSAS AR-DESHA AR-JEFFERSON AR-LINCOLN AR-
241 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN...SOUTHEASTERN
JEFFERSON...WESTERN DESHA AND SOUTHERN ARKANSAS COUNTIES UNTIL 330 PM
CDT...

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ENGLISH LAKE...OR 20 MILES NORTHEAST OF STAR
CITY...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL FROM PEA TO DIME SIZE IN DIAMETER AND WIND GUSTS UP TO 40
MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  DUMAS...              WOODVILLE...          WHITEFIELD...
  MORGAN PT REC AREA... MITCHELLVILLE...      MILLS...
  LITTLE BAYOU METO PARK...                   LINWOOD...
  LANGFORD...           GRADY...              GOULD...
  ENGLISH LAKE...       DOUGLAS...            BACK GATE...
  VARNER...             SWAN LAKE...          STAPLE...
  SARASSA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3392 9126 3380 9159 3415 9183 3425 9147
TIME...MOT...LOC 1940Z 336DEG 21KT 3413 9160

/59
Special weather statement, May 21, 2:45 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CDT MON MAY 21 2012

ARZ064-065-069-212115-
DESHA AR-DREW AR-LINCOLN AR-
345 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN...
NORTHEASTERN DREW AND SOUTHWESTERN DESHA COUNTIES UNTIL 415 PM CDT...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILBORN BRAKE...OR 5 MILES SOUTHWEST OF
DUMAS...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROHWER...             DUMAS...              WINCHESTER...
  TILLAR...             OMEGA...              MITCHELLVILLE...
  KELSO...              YUKON...              REED...
  PICKENS...            MCARTHUR...           GOURD...
  WILBORN BRAKE...      TROTTERS BRAKE...     TILLAR BRAKE...
  TILLAR ARPT...        SECTION BRAKE...      REEDVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3380 9119 3357 9146 3381 9164 3394 9152
TIME...MOT...LOC 2046Z 315DEG 18KT 3380 9152

227
Special weather statement, May 21, 3:15 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
415 PM CDT MON MAY 21 2012

ARZ067-068-212200-
BRADLEY AR-CALHOUN AR-
415 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN AND
SOUTHWESTERN BRADLEY COUNTIES UNTIL 500 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF HILO...OR 11 MILES SOUTHEAST
OF HAMPTON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MORO BAY SP...        HILO...               GRAPEVINE LAKE...
  MORO BAY...           MARSDEN...            JERSEY...
  ARTESIAN...           PRAIRIE ISLAND LNDG...
  PIROQUE LAKE...       GREENS LAKE...        BUCK LAKE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3320 9219 3321 9223 3325 9224 3325 9227
      3327 9230 3325 9232 3328 9236 3327 9242
      3342 9251 3351 9233 3321 9207 3320 9213
      3317 9212 3315 9217
TIME...MOT...LOC 2115Z 329DEG 17KT 3339 9236

BJS
Special weather statement, May 21, 3:21 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
421 PM CDT MON MAY 21 2012

ARZ065-069-212150-
DESHA AR-DREW AR-
421 PM CDT MON MAY 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DREW AND SOUTHERN DESHA
COUNTIES UNTIL 445 PM CDT...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AUSTIN BRAKE...OR 9 MILES NORTH OF
DERMOTT...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MCGEHEE...            MASONVILLE...         MCARTHUR...
  TUPELO BRAKE...       TRIPPE JUNCTION...    SECTION BRAKE...
  PAW PAW BRAKE...      MCGEHEE MUNI ARPT...  JERDEN BRAKE...
  AUSTIN BRAKE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3355 9124 3351 9125 3351 9132 3353 9133
      3352 9136 3356 9136 3356 9144 3352 9144
      3352 9145 3366 9152 3376 9132 3357 9121
TIME...MOT...LOC 2121Z 330DEG 22KT 3363 9139

227

The radar

The Little Rock radar (KLZK), 156 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Desha

When
May 21, 3:22 PM CST
Where
Desha County, Mc Gehee
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.630, -91.400

Minor crop damage occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371842.